Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Fosamax and ocular inflammation

11/09/2006

Question:

I recently read on the internet that Fosamax can cause ocular inflammation. Following retinal surgery last January, I experienced severe ocular surface inflammation which was diagnosed as a suture reaction. (It looked like a swollen, inflamed mound on my eye white, with black suture material poking through.) The inflammation has still not completely resolved although the sutures are long gone, despite my use of steroid eye drops for about four months. Now I`m wondering if the Fosamax I`m taking contributed to the condition.

Another unrelated question: I have a hard time drinking water--it makes me gag. (Yes, I`ve heard that we should all drink 8 glasses daily, but I get lots of liquid from soups, fruits and vegetables, beverages like Crystal Light, etc.) I`ve rarely been able to finish the 8-ounce glass of water when I take my Fosamax, and I`ve never experienced any stomach problems or side effects. (Yes, it makes taking Fosamax a very unpleasant experience.) Am I getting the full benefit of the medication?

Answer:

Cases of ocular inflammation associated with bisphosphonate use appear to be very rare.  If your condition has not completely resolved, you might discontinue Fosamax to see if the condition resolves.  Once completely clear, you could retry Fosamax to see if there is a relationship.  If the inflammation recurs, you may want to try a different medication.

With regard to daily water intake, you do not have to drink 8 glasses of water a day (there is little scientific evidence supporting this concept), but it is important to drink a full glass of water with medications like Fosamax to be sure they do not linger in the esophagus and cause an irritation.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati